Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

July 7, 2012Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 7, 2012, 8:41 PM CDT for Sumner County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2012, 8:41 PM CDT (01:41 UTC)
Expired
Jul 7, 2012, 9:15 PM CDT
In force
34 min
Issued by
NWS Wichita, KS

County Sumner County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WWUS83 KICT 080141
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT SAT JUL 7 2012

KSZ092-080215-
SUMNER-
841 PM CDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ARGONIA...OR 17 MILES WEST OF
WELLINGTON...AND MOVING SOUTHWEST AT 5 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3709 9779 3733 9780 3742 9771 3729 9755
TIME...MOT...LOC 0142Z 044DEG 4KT 3729 9771

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 7, 6:52 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 7, 6:52 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT SAT JUL 7 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

HIT OR MISS DIURNALLY DRIVEN CONVECTION CONTINUES ACROSS MOST OF THE
REGION EARLY THIS EVENING. THIS CONVECTION WILL LEAD TO A VCTS
MENTION FOR MOST OF THE TAFS FOR AT LEAST A FEW MORE HOURS.  EXPECT
THE CONVECTION TO SEND OUT NUMEROUS OUTFLOW BOUNDARIES WHICH WILL
TEMPORARILY CREATE VARIABLE OUTFLOW GUSTS TO 20 TO 30 KTS IN AROUND
THE COLLAPSING STORMS.  MOST NOTICEABLE AROUND THE KHUT/KRSL TAF
SITES. COULD ALSO SEE A SOUTH MOVING OUTFLOW MAKE IT INTO THE NRN
SECTIONS OF ICT AS WELL.  EXPECT MOST OF THIS CONVECTION TO BE
DIURNALLY DRIVEN...WITH MOST OF THE CONVECTION DISSIPATING AFTER
02-03Z.

NEXT CONCERN WILL BE WEAK COLD FRONTAL BOUNDARY CURRENTLY LOCATED
ALONG A LINE FROM KTOP TO NEAR KGBD. EXPECT THIS FRONTAL BOUNDARY TO
MAKE SLOW PROGRESS INTO SRN KS OVERNIGHT INTO EARLY ON SUN. THIS
WILL GRADUALLY SHIFT THE WINDS AROUND TO THE NW AND NORTH EARLY ON
SUN. THE BOUNDARY IS EXPECTED TO STILL BE LOCATED ACROSS SRN KS ON
SUN AFTERNOON...WHICH WILL LEAD TO A RENEWED CHANCE OF DIURNAL
CONVECTION ACROSS MOST OF SRN KS AS HIGHER INSTABILITY POOLS ALONG
THE BOUNDARY.  SO WILL GO WITH VCTS FOR MOST LOCATIONS FOR SUN
AFTERNOON.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT SAT JUL 7 2012/

DISCUSSION...

TONIGHT:
MODEL CONVECTION IS MAKING IT DIFFICULT TO DETERMINE SYNOPTIC MASS
FIELDS TO SUBJECTIVELY DETERMINE HIGHER POP AREAS PER 12Z MODEL
RUNS. HOWEVER IN VERY SHORT TERM...LATEST HRRR HAS HAD A DECENT
HANDLE PRECIPITATION SO FAR. 18Z NAM IS ALSO IN THE BALLPARK.
ADJUSTED MODEL SOUNDINGS AND 1200 UTC RAOBS SUGGEST LESS
INSTABILITY THAN PREVIOUS THOUGHT...WITH ROUGHLY A 1000 J/KILOGRAM
CAPE AND NOT A LOT OF CIN. LEAD WIND SHIFT PUSHED THROUGH KHUT BY
MIDDAY...WITH COLD AIR ADVECTION JUST INTO KRSL. WITH WEAK/
DISORGANIZED FLOW...EXPECT COVERAGE TO WANE AFTER SUNSET. COULD
EASILY SEE ISOLATED/SCATTERED RAIN SHOWERS/THUNDERSTORM FESTER
OVERNIGHT...WITH BEST CHANCES ACROSS SE KS.

SUN-MON:
WITH PLETHORA OF BOUNDARIES AND DISORGANIZED FRONT IN THE
AREA...SCATTERED CONVECTION IS POSSIBLE THROUGH SUN NIGHT. HARD
PRESSED TO PIN DOWN HIGHER CHANCES/AREAS GIVEN THE UNCERTAINTY.
SOME HINTS IN MODEL OUTPUT THAT A CLUSTER OF STORMS MAY ROLL OFF
THE HIGH PLAINS AND CLIP FAR WESTERN SECTIONS AROUND DAYBREAK
MON...WITH NAM MUCH MORE GENEROUS WITH PRECIPITATION AND GFS/ECMWF
MUCH LESS. APPEARS THAT UPPER FLOW WILL BECOME QUITE WEAK DURING
THE NIGHT AND ANY STORMS THAT PERSIST MAY BE DRIVEN PRIMARILY BY
COLD POOL. HAVE UPPED POPS A BIT ON MON MORNING IN FAR WEST TO
ACCOUNT FOR THIS. CONVECTIVE COVERAGE AND RESULTANT CLOUD COVER BOTH
DAYS LEAVES CONSIDERABLE UNCERTAINTY IN MAXIMUM TEMPERATURE
FORECASTS.

MON NIGHT-TUE:
LATEST MODELS SHOW FRONT HANGING UP A BIT FURTHER NORTH THAN
PREVIOUS RUNS WHICH AT FACE VALUE WOULD SUPPORT PRECIPITATION
ALONG OK BORDER THIS PERIOD. HOWEVER GIVEN THE UNCERTAINTY...HAVE
OPTED TO KEEP STATUS QUO AND LET MIDSHIFT REEVALUATE.

WED-SAT:
NO SIGNIFICANT CHANGES EXPECTED THIS PERIOD WITH UPPER FLOW.
LONGWAVE RIDGE AXIS WILL REMAIN ANCHORED OVER THE ROCKIES...
LEAVING FORECAST AREA NORTHWEST-NORTH FLOW ALOFT AND LOCATED
BETWEEN THE LEE TROUGH AND EXPANSIVE SURFACE HIGH OVER THE GREAT
LAKES. TEMPERATURES THROUGHOUT THE PERIOD SHOULD BE FAIRLY CLOSE
TO NORMALS. IN ABSENCE OF SURFACE BOUNDARY OR SIGNIFICANT INFLUX
OF LOW LEVEL MOISTURE...WILL CONTINUE THE DRY FORECAST. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  94  73  90 /  20  30  30  20
HUTCHINSON      75  93  72  90 /  30  30  30  20
NEWTON          75  93  72  91 /  20  30  30  10
ELDORADO        74  94  72  91 /  30  30  30  20
WINFIELD-KWLD   79  96  76  90 /  30  30  30  20
RUSSELL         72  91  69  88 /  40  40  40  20
GREAT BEND      72  92  69  87 /  40  40  40  30
SALINA          76  91  73  90 /  40  30  30  10
MCPHERSON       74  92  70  91 /  30  30  30  20
COFFEYVILLE     77  93  74  89 /  30  30  30  20
CHANUTE         77  94  72  90 /  30  30  30  10
IOLA            77  94  72  90 /  30  30  30  10
PARSONS-KPPF    76  94  72  90 /  30  30  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ050>053-067>072-
083-092>096-098>100.

EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ033-
048-049.

&&
Hazardous weather outlook, Jul 7, 7:25 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT SAT JUL 7 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
725 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE NIGHT. THE
MAJORITY OF THE SHORT LIVED STORMS ARE EXPECTED THROUGH SUNSET
ACROSS CENTRAL KANSAS. BRIEF WIND GUSTS OF 40 TO 50 MPH ARE
POSSIBLE AS THE STRONGER STORMS COLLAPSE. AN ISOLATED WIND GUST TO
60 MPH CANNOT BE RULED OUT. STORMS ARE ALSO POSSIBLE AFTER
MIDNIGHT...WITH THE BEST CHANCES OVER SOUTHEAST KANSAS AND THE
FLINT HILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES OF 100 TO 102 ARE EXPECTED SUNDAY AFTERNOON ROUGHLY
EAST OF INTERSTATE 35.

SCATTERED THUNDERSTORMS ARE FORECAST SUNDAY AND SUNDAY NIGHT. THE
GREATEST COVERAGE IS EXPECTED IN THE AFTERNOON AND EARLY EVENING.
BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE WITH
THE STRONGER STORMS SUNDAY AFTERNOON AND EARLY EVENING.

A FEW THUNDERSTORMS MAY LINGER ON MONDAY SOUTHWEST OF A LINE FROM
LINCOLN...TO EL DORADO...TO NEAR PARSONS. THESE ARE NOT EXPECTED
TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/KETCHAM

In the hours before

Special weather statement, Jul 7, 6:28 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT SAT JUL 7 2012

KSZ047-080000-
BARTON-
628 PM CDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR OLMITZ...OR 17 MILES NORTHWEST OF GREAT
BEND. THIS STORM WAS NEARLY STATIONARY.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3869 9904 3870 9894 3869 9875 3842 9882
      3843 9904 3847 9904
TIME...MOT...LOC 2329Z 108DEG 2KT 3858 9895

JAKUB
Special weather statement, Jul 7, 6:39 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT SAT JUL 7 2012

KSZ096-080015-
NEOSHO-
639 PM CDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NEOSHO COUNTY...

AT 635 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ST. PAUL...OR 15 MILES NORTHEAST OF
PARSONS...AND MOVING NORTHWEST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3738 9509 3741 9538 3768 9528 3761 9508
TIME...MOT...LOC 2339Z 113DEG 7KT 3750 9510

JAKUB
Special weather statement, Jul 7, 6:45 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT SAT JUL 7 2012

KSZ032-080015-
RUSSELL-
645 PM CDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF GALATIA...OR 12 MILES
SOUTHWEST OF RUSSELL...AND MOVING NORTHWEST AT 5 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3884 9904 3889 9904 3892 9891 3870 9880
      3869 9904 3876 9905 3884 9905
TIME...MOT...LOC 2345Z 147DEG 6KT 3873 9895

JAKUB
Special weather statement, Jul 7, 7:16 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT SAT JUL 7 2012

KSZ032-080045-
RUSSELL-
716 PM CDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 712 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GORHAM...OR 8 MILES
SOUTHWEST OF RUSSELL...AND MOVING NORTHWEST AT 5 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3884 9904 3893 9905 3893 9878 3870 9882
      3869 9890 3870 9905 3884 9905
TIME...MOT...LOC 0016Z 131DEG 6KT 3882 9896

JAKUB
Special weather statement, Jul 7, 8:29 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT SAT JUL 7 2012

KSZ069-080200-
BUTLER-
829 PM CDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 823 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CASSODAY...OR 16 MILES NORTHEAST OF EL
DORADO...AND MOVING SOUTHWEST AT 5 MPH. MOTORISTS ON THE TURNPIKE
SOUTHWEST OF CASSODAY COULD WITNESS WINDS TO 50 MPH FROM THIS STORM.

THE STORM IS NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3791 9703 3808 9682 3808 9652 3807 9652
      3775 9653
TIME...MOT...LOC 0128Z 046DEG 6KT 3801 9669

JAKUB
Special weather statement, Jul 7, 8:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT SAT JUL 7 2012

KSZ092-080215-
SUMNER-
841 PM CDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ARGONIA...OR 17 MILES WEST OF
WELLINGTON...AND MOVING SOUTHWEST AT 5 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3709 9779 3733 9780 3742 9771 3729 9755
TIME...MOT...LOC 0142Z 044DEG 4KT 3729 9771

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:16 PM CDTSpecial Weather StatementICTRussell29 min
Jul 7, 8:29 PM CDTSpecial Weather StatementICTButler31 min
Jul 7, 9:04 PM CDTSpecial Weather StatementICTButler26 min
Jul 7, 11:47 PM CDTSpecial Weather StatementICTSedgwick28 min
Jul 8, 4:06 PM CDTSpecial Weather StatementICTGreenwood24 min
Jul 8, 5:25 PM CDTSpecial Weather StatementICTElk35 min
Jul 8, 6:18 PM CDTSpecial Weather StatementICTAllen27 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.